Hail, Butler
- When
- September 26, 12:43 PM CST
- Where
- Butler County, 7 mi NW of Poplar Bluff
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.822, -90.490
Strong to severe thunderstorm cells increased ahead of an eastward moving upper-level disturbance over the southern Plains. A few of the storms became severe during the heat of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong to severe thunderstorm cells increased ahead of an eastward moving upper-level disturbance over the southern Plains. A few of the storms became severe during the heat of the afternoon. The primary type of severe weather was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 26, 11:31 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1231 PM CDT WED SEP 26 2012 .UPDATE... ISSUED AT 1226 PM CDT WED SEP 26 2012 UPDATED AVIATION SECTION FOR THE 18Z TAF ISSUANCE. && UPDATE ISSUED AT 700 AM CDT WED SEP 26 2012 NOT HAVING A LOT OF FUN TRYING TO KEEP UP WITH CONVECTIVE TRENDS EARLY THIS MORNING. LOOKS LIKE PERIODS OF THUNDERSTORMS WILL CONTINUE TO STREAM ACROSS PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THE FINAL DISTURBANCE IN THE PROCESSION WILL HOPEFULLY BRING AT LEAST A TEMPORARY END TO THE PARADE OF STORMS FROM MID MORNING INTO THE EARLY AFTERNOON FROM WEST TO EAST. WILL HAVE TO MONITOR THE I-64 CORRIDOR CLOSELY FOR FLOODING POTENTIAL. NOT A LOT OF CONFIDENCE IN THE MODELS FOR THIS AFTERNOON AND BEYOND. IT IS LOGICAL TO THINK THAT THUNDERSTORMS WOULD REDEVELOP THIS AFTERNOON TO THE IMMEDIATE SOUTH/EAST OF THIS MORNINGS TRACK. WHICH WOULD CATCH MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY. NOT SURE IF THE PURCHASE WILL GET WET OR NOT. THE AVIATION SECTION HAS BEEN UPDATED FOR THE 12Z TAF ISSUANCE. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 353 AM CDT WED SEP 26 2012 AS MCV/S CONTINUE TO PARADE ALONG INTERSTATE 64 THIS MORNING...THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE OVER THE NORTHERN OR NORTHWESTERN HALF OF THE AREA. THE MOST SIGNIFICANT MCV IS JUST WEST SOUTHWEST OF KSTL AS OF 0830Z. TIED POP TRENDS TO THIS FEATURE AND TRIED TO TIME IT EASTWARD ALONG THE NORTHERN BORDER OF THE AREA THROUGH 18Z. HAVE LIKELY POPS SPREADING BACK EAST ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THROUGH DAYBREAK. TRIED TO PUSH THE BEST POPS OFF TO THE NORTHEAST OF THE AREA THIS AFTERNOON...BUT STRUNG OUT MINIMAL LIKELY POPS FROM NORTHERN PORTIONS OF SOUTHEAST MISSOURI EASTWARD THROUGH THE EVANSVILLE TRI STATE THROUGH THE AFTERNOON. WILL HAVE TO MONITOR THE I-64 CORRIDOR FOR FLOODING POTENTIAL AS EACH BAND OF HEAVY RAINFALL MOVES OVER THIS REGION. AS AN UPPER LEVEL DISTURBANCE ROTATES EASTWARD THROUGH THE GREAT LAKES TODAY...THE LOW-LEVEL JET WILL WEAKEN OVER OUR REGION. BY TONIGHT A NARROW BAND OF ZONAL FLOW IN THE MID AND UPPER LEVELS WILL BE STREAMING OVER THE FOUR STATE REGION...AND A WEAK SURFACE BOUNDARY WILL BE OVER THE NORTHERN HALF OF THE AREA. GIVEN THE WEAKER LOW-LEVEL FLOW/FORCING WOULD EXPECT OVERALL COVERAGE OF CONVECTION TO DWINDLE TONIGHT. KEPT THE FOCUS IN THE NORTH NEARER THE FORECAST FRONTAL POSITION...BUT HELD POPS TO 50 OR LESS. FOR THURSDAY AND THURSDAY NIGHT KEPT THE FOCUS ALONG AND NORTH OF THE FORECAST FRONTAL POSITION...AND HELD POPS TO 40 OR LESS. ON FRIDAY THE MODEL CONSENSUS IS FOR ANOTHER UPPER-LEVEL WAVE TO DESCEND THROUGH THE GREAT LAKES AND PUSH THE FRONT AND MOST OF THE LOW-LEVEL MOISTURE SOUTH OF THE REGION. STILL HAVE CHANCE POPS...BUT THE EMPHASIS IS OVER SOUTHEAST MISSOURI...WHERE THE MOISTURE IS LESS LIKELY TO BE SCOURED OUT. TEMPERATURES WILL BE TRICKY AGAIN...WITH THE POTENTIAL FOR 90 DEGREES SOUTH OF THE FRONT WHERE SIGNIFICANT INSOLATION OCCURS. OF COURSE WHERE IT REMAINS CLOUDY ALL DAY...TEMPERATURES WILL STRUGGLE TO REACH 80 DEGREES. GENERALLY STAYED AT OR ABOVE WARMEST GUIDANCE IN THE SOUTH TODAY...AND TRENDED TOWARD CONSENSUS IN THE NORTH. DID NOT STRAY TOO FAR FROM GUIDANCE THURSDAY AND FRIDAY...AS THE ENTIRE AREA MAY WELL BE CLOUDY/WET ALL DAY. CONSENSUS WAS ALSO FOLLOWED CLOSELY FOR LOWS TONIGHT AND THURSDAY NIGHT. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 353 AM CDT WED SEP 26 2012 FOR FRIDAY NIGHT AND INTO THE WEEKEND...WE WILL BE DEALING WITH AN UPPER LOW WHICH STARTS OFF IN EASTERN CANADA AT THE START OF THE PERIOD...WHICH MEANDERS SOUTH AND EVENTUALLY ENDS UP IN NEW ENGLAND BY 12Z MONDAY. THE GOOD THING IS...WE ARE FINALLY SEEING SOME MODEL CONSISTENCY WITH REGARDS TO THIS UPPER LOW SYSTEM. THE UPPER FLOW PATTERN TURNS FROM ZONAL TO NORTHWESTERLY AND STAYS THAT WAY MOST OF THE WEEKEND. THE SPECIFICS FOR THE SENSIBLE WEATHER ITEMS STARTING ON FRIDAY NIGHT...INCLUDE A CONTINUED CHANCE FOR SOME SHOWERS AND STORMS...MAINLY ACROSS OUR SOUTHERN ZONES (SOUTHEAST MO/WEST KY) DUE TO SOME UPPER LEVEL ENERGY ROUNDING THE BASE OF THE TROUGH THAT WILL BE DEEPENING OVER THE AREA. THE GFS IS A LITTLE MORE ROBUST WITH MOISTURE/QPF...ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA. THE 12Z ECMWF IS NOT AS EXCITED ABOUT THE PROSPECTS OF ANY RAINFALL...AS IT KEEPS THE BETTER MOISTURE SOUTH OF US. HOWEVER...THE 00Z ECMWF IS MORE IN LINE WITH THE GFS/S THINKING...AND AT LEAST HAMMERS THE SOUTHERN HALF OF THE AREA WITH ENOUGH QPF TO WARRANT SOME HIGHER CHANCE POPS. BY SATURDAY...THE SFC HIGH THAT WAS SITTING OVER THE MIDWEST AND GREAT LAKES REGION BEGINS TO SINK SOUTH AND TRIES TO SCOUR THINGS OUT THROUGHOUT THE DAY. COULD SEE SOME LINGERING SHOWERS IN THE FAR SOUTH DURING THE MORNING...BUT MODEL CONSENSUS IS BEGINNING TO IMPROVE AND IT APPEARS AS THOUGH THE SKIES SHOULD GRADUALLY CLEAR FROM NORTH TO SOUTH ACROSS THE REGION AND THE DRYING TREND WILL CONTINUE INTO SATURDAY NIGHT. WITH NORTHWEST FLOW ALOFT AND LITTLE MOISTURE TO WORK WITH...EVEN IF WE DID HAVE SOME PERTURBATIONS TO WORRY ABOUT...THEY SHOULD NOT AMOUNT TO ANYTHING. TEMPERATURES SHOULD BE RATHER PLEASANT...IF YOU LIKE 70S...AS NORTHEASTERLY FLOW DOMINATES FOR MUCH OF THE EXTENDED PERIOD. NO REAL SURGE OF WARMER AIR OR POCKETS OF COLD AIR TO WORRY ABOUT. LOOKS LIKE WE COULD WARM UP BY AROUND TUESDAY...AND GET CLOSE TO 80 DEGREES IN A FEW PLACES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1226 PM CDT WED SEP 26 2012 VFR CONDITIONS SHOULD PREVAIL EARLY AT ALL SITES ALTHOUGH A VCSH/VCTS IS POSSIBLE AFTER 20Z. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FROM 06Z ON WITH THE POSSIBILITY OF MVFR CIGS AND VSBYS IN THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS AOB 10 KTS WILL BECOME VARIABLE AOB 5 KTS BY 06Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM/AVIATION...JP LONG TERM/FIRE WX...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1258 PM CDT WED SEP 26 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1258 PM CDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF THUNDERSTORMS WILL CONTINUE TO STREAM NORTHEAST ACROSS THE WESTERN AND NORTHERN SECTIONS OF THE QUAD STATE REGION. SMALLER CHANCES OF THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE AREA THIS AFTERNOON AND EVENING...HOWEVER THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE GENERALLY EAST OF A LINE FROM MCLEANSBORO TO METROPOLIS ILLINOIS TO MURRAY KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS THAT BECOME SEVERE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TONIGHT. SEVERE WEATHER IS NOT EXPECTED OVERNIGHT...BUT LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY MORNING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 AM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM HEAVY RAIN 3 W WEST SALEM 38.52N 88.06W
09/26/2012 M6.30 INCH EDWARDS IL TRAINED SPOTTER
STORM TOTAL RAINFALL. APPROX. 2.3 INCHES FELL SINCE 11 PM
CDT ON 9/25/2012.
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
942 AM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 6 N BELLMONT 38.47N 87.91W
09/25/2012 E1.00 INCH WABASH IL EMERGENCY MNGR
0702 PM HAIL 6 N BELLMONT 38.47N 87.91W
09/25/2012 E1.75 INCH WABASH IL EMERGENCY MNGR
0455 AM HAIL LANCASTER 38.55N 87.87W
09/26/2012 E0.88 INCH WABASH IL EMERGENCY MNGR
SPOTTER ENCOUNTERED DIME TO NICKEL HAIL WHILE DRIVING
FROM LANCASTER TO FRIENDSVILLE.
0543 AM HEAVY RAIN 10 N WAYNE CITY 38.49N 88.59W
09/26/2012 M4.50 INCH WAYNE IL TRAINED SPOTTER
24 HOUR RAIN TOTAL
0700 AM HEAVY RAIN WAYNE CITY 38.35N 88.59W
09/26/2012 M2.89 INCH WAYNE IL OTHER FEDERAL
TWENTY FOUR HOUR RAINFALL TOTAL AS OF 7 AM CDT. REPORT
FROM LOCAL RIVER GAGE.
0700 AM HEAVY RAIN MOUNT VERNON 38.32N 88.91W
09/26/2012 M1.66 INCH JEFFERSON IL AWOS
TWENTY FOUR HOUR RAINFALL TOTAL AS OF 7 AM CDT.
0700 AM HEAVY RAIN MOUNT CARMEL 38.42N 87.77W
09/26/2012 M2.52 INCH WABASH IL AWOS
TWENTY FOUR HOUR RAINFALL TOTAL AS OF 7 AM CDT.
0848 AM HEAVY RAIN 3 W WEST SALEM 38.52N 88.06W
09/26/2012 M6.30 INCH EDWARDS IL TRAINED SPOTTER
STORM TOTAL RAINFALL. APPROX. 2.3 INCHES FELL SINCE 11 PM
CDT ON 9/25/2012.
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1103 AM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 ENE PETERSBURG 38.50N 87.26W
09/26/2012 M3.22 INCH PIKE IN COCORAHS
TWENTY FOUR HOUR RAINFALL TOTAL ENDING AT 7 AM CDT.
&&
K. SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 113 PM CDT WED SEP 26 2012 MOZ100-107>109-261900- BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO- 113 PM CDT WED SEP 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE...NORTHEASTERN RIPLEY...SOUTHEASTERN CARTER AND NORTHERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 200 PM CDT... AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ABOUT 15 MILES WEST OF POPLAR BLUFF...MOVING NORTHEAST AT 30 MPH. THE LINE OF STORMS EXTENDED FROM NEAR HENDRICKSON TO 4 MILES NORTH OF DONIPHAN. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... POPLAR BLUFF...WAPPAPELLO LAKE AREA...BRUSH ARBOR...HARVIELL... WILLIAMSVILLE...HENDRICKSON...SHOOK AND ROMBAUER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MY
The Paducah radar (KPAH), 155 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
4 hail. Local standard time, as filed.
Dime-size hail lasted approximately two minutes on the north end of Lake Wappapello Dam.
The hail was reported at the intersection of Highway AA and County Road 629.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407830, 407831, 407832, 407833.